print
gohome
Print Edition
Woman dies of penicillin reaction
Judy Siegel-Itzkovich and JPost.com Staff
10/23/2005
Probe launched as to how Rambam staff gave drug despite known allergy.
The Health Ministry set up an investigating committee to look into the tragic death from anaphylactic shock at Rambam Medical Center in Haifa just minutes after receiving an antibiotic to which she was allergic. The deceased was identified as 62-year-old Sa'ada Omar of the Lower Galilee village of Deir Hanna. Deputy Hospital Director Prof. Zvi Ben-Yishai said: "A nurse gave her penicillin. It was in her file that she was allergic to it. This tragedy should never have happened. There are protocols to prevent such errors, but they weren't followed. Now we are looking into how to prevent such a case from occurring again." Ben-Yishai said that it was the first case at Rambam in which a patient died from an allergic reaction to a drug to which the staff knew she was allergic. Omar's son Toameh accused the hospital of [negligent] homicide. He told Army Radio that the family intends to file a civil suit against the hospital when it comes out of mourning. Every year, hundreds of Israelis die in hospitals due to medical errors. The Health Ministry has set down protocols to prevent them, but under constant pressure, fatal errors continue to occur.
print gohome
JPost.com: Arab-Israeli Conflict | Israel News | Diaspora | Middle East | Opinion | Premium | Blogs | Not Just News | Edition Francaise | Green Israel

Copyright © 2014 Jpost Inc. All rights reserved • Terms of UsePrivacy Policy